OX40 levels distinguished DIHS/DRESS from other inflammatory dermatologic conditions, and were associated with HHV-6 reactivation
High dose steroids given in the first week appears to prevent HHV-6 reactivation in DRESS/DIHS patients by suppressing T-cell activation and serum interleukin-2 receptor (sIL-2R) levels. In contrast, a late start of steroid therapy resulted in a persistently high viral load for at least three weeks.
Patients with DRESS/DIHS hypersensitivity reactions and active HHV-6 often develop autoimmune diseases such as type 1 diabetes and autoimmune thyroiditis. Investigators at National Taiwan University Hospital believe that IP-10 is key to this process.
RNA-Seq analysis of cells from skin and blood identified both HHV-6 and JAK-STAT pathways inhibitors as potential targets. Central memory CD4+T cells were enriched with HHV-6B.
Chinese investigators determined that human leukocyte antigen polymorphism HLA-B*13:01 and HHV-6 DNA blood positivity were not only independently associated with occupational trichloroethylene hypersensitivity, they had an interactive effect, increasing the odds ratio to 92.
The authors discuss how HHV-6 may contribute to the progression of reactive lymphoproliferative disorders by spurring a dysfunctional immune response.
A Spanish study of drug-induced eosinophilia found that early hypogammaglobulinemia was associated with subsequent HHV-6 reactivation in patients with severe drug hypersensitivity syndromes. This study of 274 cases at La Paz University Hospital in Madrid confirms earlier reports from Japan and France that described transient reductions of total IgG at the outset of drug hypersensitivity reactions leading to HHV-6 reactivation.
It has long been a mystery why HHV-6 is preferentially reactivated in drug reaction with eosinophilia and systemic symptoms (DRESS), also known as drug induced hypersensitivity syndrome (DIHS). HHV-6 reactivation occurs in over 60% of severe cases and is part of the definition of DIHS in Japan. Investigators in Japan suspect that the explanation may lie with the CD134 receptor on activated CD4 cells.
A group from University of Chicago Medicine urged physicians to consider testing for HHV-6 in cases of unexplained liver failure in immunocompetent patients, especially those with skin rash and upper respiratory symptoms, citing evidence from past studies as well as their own recent case experience.
A new case study suggests that HHV-6 might play a role in the multi-organ failure that often follows extreme cases of drug hypersensitivity. Although there have been many studies documenting HHV-6 viremia in drug hypersensitivity (DIHS/DRESS) cases, this is the first to examine an affected organ for signs of HHV-6 DNA and proteins. The mortality rate from severe drug hypersensitivity is approximately 10%, and death usually results from a late flare in symptoms and failure of one or more organ, typically the liver, kidney, lungs or heart. HHV-6 viremia occurs in the majority of extreme drug hypersensitivity cases (Pritchett 2012) but the reason for the disproportionate reactivation of HHV-6 is not understood. The case, which is presented by a Japanese …
A group at the University of Pennsylvania performed a retroactive study of 29 pediatric patients hospitalized with drug hypersensitivity reactions and found that those who reactivated with HHV-6 had longer lengths of stay (11.5 days vs. 5. days) and more severe illness. They were not able to determine the impact of steroid administration in HHV-6 positive patients.
Drs. Ishida and Shiohara from Kyorin University in Tokyo have publised an inportant new study on the dynamics of herpesvirus reactivations during and after severe drug reactions. We asked them their thoughts on the implications of their findings.
In a recent study published in the European Journal of Allergy and Clinical Immunology, a group from Kyorin University School of Medicine in Tokyo sought to comprehensively record the dynamics of key herpesviruses beyond the acute stage of SJS/TEN. While EBV loads were higher in patients not receiving systemic corticosteroids, CMV and HHV-6 loads were higher in those receiving them.
A group of investigators in Japan have determined that HMGB-1, an inflammatory cytokine released in response to trauma, stress, and surgery, is highly elevated in DIHS/DRESS patients.
While elevated TNF-a detected at the early onset of disease is a strong indicator for the early recognition of HHV-6 reactivation, this finding also reflects important therapeutic information that could be used as an early diagnostic marker of DIHS/DRESS.
- Page 1 of 2